MAUDE Adverse Event Report: VIANT MEDICAL, LLC METAL HANDLE OFFSET CUP IMPACTOR

VIANT MEDICAL, LLC METAL HANDLE OFFSET CUP IMPACTOR
Model Number 255000115
Medical Device Problem Codes Break (1069); Material Deformation (2976); Material Twisted/Bent (2981); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/09/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The complaint sample has not been received for evaluation.Once the complaint sample is received, it will be investigated and a follow-up medwatch 3500a emdr will be submitted.G3: complaint information provided by distributor, depuy synthes.Foreign as the event occurred in japan.
 
Event or Problem Description
It was reported during a tha (total hip arthroplasty) for oa (osteoarthritis) of the hip joint on a 74 year old female patient that the surgeon attached the cup to the product and struck it.When the screw was turned to remove the cup from the product, the screw did not move.Since the screw would not move, the surgeon pulled the cup out of acetabulum to check it and found that the metal at the joint was deformed.The deformed area was spread outward and could not be used.Another similar product (straight impactor) was used to complete the procedure successfully with surgery time extended by about 10 minutes.No consequences or impact to patient.
 
Additional Manufacturer Narrative
The complaint sample was returned to viant for evaluation and the reported event is confirmed.The offset cup impactor had a broken/bent proximal universal joint (uj).One fork was flared outwards causing the drive chain to seize when attempting to rotate.From visual inspection, it can be seen the uj was assembled incorrectly leading to the fork with the short pins being assembled closest to the blue knob instead of the intended long pin.The incorrect assembly is the root cause to the reported and observed failure.The issue was previously addressed and corrections included to verify 100% at assembly/weld that the joints are assembled per print orientation.In addition, drawings were updated and a work instruction was created.The components and assembly of this device were manufactured and produced (in 2014 & 2015) prior to the release of these changes.Based on the above evaluation the uj was assembled incorrectly but has been mitigated as an expected failure in the viant risk management files and corrections made through the changes mentioned above.Further inspection of the device revealed the following other observations; the threaded tip shows minimal signs of deformation or damage.The ratchet teeth show signs of wear from repeated use.The ratchet weld has a minor crack it does not impede function of the locking mechanism.The metal handle has impact marks which indicative of off-axis impactions from misuse as the handle is not intended for impaction.The impaction plate of the metal handle is intended to be impacted and has many impact marks suggesting the device has been used in numerous surgical procedures.The device has general wear and tear in the form of scratches/nicks/gouges from repeated use.The ifu sent with this device today, man-004011 rev b, states the following; offset cup impactors are hand-held, re-usable surgical instruments.Anticipated useful life offset cup impactor: 600 use cycles, end of life is determined by wear and damage due to intended use, visually inspect for damage and wear.If the instrument is damaged and worn, it is considered at the end of its life and should be discarded, check hinged instruments for smooth movement, when the udi carrier(s) is no longer readable, the instrument is to be discarded, viant devices should only be used by qualified personnel fully trained in the use of the surgical instruments and the relevant surgical procedures, do not modify viant instruments in any way and handle with care at all times.Surface scratches can increase wear and the risk of corrosion, manual surgical instruments have a limited life-span which is determined by wear or damage due to repeated intended use.When a surgical instrument reaches the end of its functional life, clean the instrument of any and all biomaterial/biohazards and safely discard the instrument in accordance with applicable laws and regulations.The device history records (dhr) was reviewed and found no related manufacturing deviations or anomalies that would have contributed to the reported event.This device has experienced approximately 8.16 years of use.It is unknown as to how many surgical procedures (cycles) this device had experienced throughout its life in the field.The viant risk management files were reviewed and the failure mode was identified and mitigated to the lowest possible level.The estimated failure rate falls within the occurrence rate identified in the viant risk management files for this failure mode.In conclusion, the reported event is confirmed as the returned offset cup impactor had a broken and bent proximal universal joint (uj).From the investigation performed, the primary root cause is attributed to manufacturing as the proximal uj was assembled incorrectly.This failure has been mitigated as an expected failure in the viant risk management files and corrections have been released through the changes mentioned above.Secondary root cause is attributed to wear and unintended use as the device has likely been used up to its anticipated useful life and evidence of off-axis impactions were observed.No further investigation with regard to this complaint is required.Viant will continue to monitor for trends.Lot number & manufacture date inputted based on return of the complaint device to viant for evaluation.Additional medical device problem code inputted based on device evaluation in h11.

Brand Name
METAL HANDLE OFFSET CUP IMPACTOR
Common Device Name
OFFSET CUP IMPACTOR
Manufacturer (Section D)
VIANT MEDICAL, LLC
4545 kroemer road
fort wayne IN 46818
Manufacturer (Section G)
VIANT MEDICAL, LLC
4545 kroemer road
fort wayne IN 46818
Manufacturer Contact
tony singh
4545 kroemer road
fort wayne, IN 46818
MDR Report Key18906249
Report Number3004976965-2024-00003
Device Sequence Number9049431
Product Code HWA
UDI-Device Identifier00840096400045
UDI-Public00840096400045
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number255000115
Device Catalogue Number511172
Device Lot NumberPC3263956
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/14/2023
Supplement Date Received by Manufacturer04/11/2024
Initial Report FDA Received Date03/14/2024
Supplement Report FDA Received Date04/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/15/2015
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age74 YR
Patient SexFemale